Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

June 13, 2017Beadle County, Kingsbury County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 6:18 PM CDT for Beadle County, Kingsbury County, Sanborn County, South Dakota. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 6:18 PM CDT (23:18 UTC)
Expired
Jun 13, 2017, 7:00 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Beadle County, SD, Kingsbury County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:18 PM CDTTSTM WND DMG7 Nne Huron, SDBLEW OFF PREVIOUSLY DAMAGED BARN ROOF. TIME ESTIMATED FROM RADAR.
Jun 13, 6:20 PM CDTTSTM WND DMG4 Sw Cavour, SDFLAG POLE DOWN AND SHINGLES BLOWN OFF BARN ROOF.
Jun 13, 6:20 PM CDTTSTM WND DMG6 S Cavour, SDPOWER LINES DOWNED.
Jun 13, 6:20 PM CDTTSTM WND DMGCavour, SDMULTIPLE TREES DOWNED WITHIN TOWN.
Jun 13, 6:32 PM CDTTSTM WND GST 653 Ese Yale, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-220 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KFSD 132318
SVRFSD
SDC005-077-111-140000-
/O.NEW.KFSD.SV.W.0059.170613T2318Z-170614T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
618 PM CDT TUE JUN 13 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kingsbury County in east central South Dakota...
  North central Sanborn County in east central South Dakota...
  Eastern Beadle County in east central South Dakota...

* Until 700 PM CDT

* At 617 PM CDT, severe thunderstorms were located along a line
  extending from near Huron to 10 miles south of Cavour, moving 
  northeast at 40 mph. At 610 pm CDT...58 mph were reported in 
  Huron. 

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Cavour around 635 PM CDT. 
  Iroquois and Yale around 640 PM CDT. 

Other locations impacted by these severe thunderstorms include
Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
South Dakota.

LAT...LON 4463 9786 4455 9786 4454 9772 4446 9764
      4403 9809 4435 9836 4463 9829
TIME...MOT...LOC 2317Z 212DEG 34KT 4436 9826 4423 9812 

HAIL...1.25IN
WIND...70MPH
 
$$

Dux
2 follow-up statements
457 
WWUS53 KFSD 132335
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
635 PM CDT TUE JUN 13 2017

SDC005-077-111-140000-
/O.CON.KFSD.SV.W.0059.000000T0000Z-170614T0000Z/
Kingsbury SD-Sanborn SD-Beadle SD-
635 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN KINGSBURY...NORTH CENTRAL SANBORN AND EASTERN BEADLE
COUNTIES...

At 635 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Huron to near Cavour, moving
northeast at 40 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

These severe storms will be near...
  Iroquois around 645 PM CDT. 
  Yale around 650 PM CDT. 

Other locations impacted by these severe thunderstorms include
Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
South Dakota.

LAT...LON 4463 9786 4455 9786 4454 9772 4446 9764
      4403 9809 4443 9822 4463 9823
TIME...MOT...LOC 2335Z 212DEG 34KT 4445 9818 4432 9804 

HAIL...1.25IN
WIND...70MPH
 
$$

Dux
071 
WWUS53 KFSD 132359
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
659 PM CDT TUE JUN 13 2017

SDC005-077-111-140009-
/O.EXP.KFSD.SV.W.0059.000000T0000Z-170614T0000Z/
Kingsbury SD-Sanborn SD-Beadle SD-
659 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGSBURY...NORTH
CENTRAL SANBORN AND EASTERN BEADLE COUNTIES WILL EXPIRE AT 700 PM
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 1000 PM CDT for east central
South Dakota.

LAT...LON 4463 9786 4455 9786 4454 9772 4446 9764
      4403 9809 4443 9822 4463 9823
TIME...MOT...LOC 2359Z 212DEG 34KT 4464 9801 4451 9787 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 3:04 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 303 PM CDT Tue Jun 13 2017

Current analysis shows a surface low centered over central Nebraska,
with a trough axis/subtle cold front extending northward into
central SD. A warm front is attendant to the surface trough
positioned north of our forecast area where winds turn to the
east/southeast, compared with south to southeast in our area. Aloft,
water vapor imagery clearly shows two vorticity maxima, one located
with the parent upper low in southwest MT, with a secondary maximum
developing right now in southeast WY.

The southeast WY vort max will rotate northeastward into central and
southeast SD by 03Z this evening, then becomes rather sheared off as
it lifts northeastward in southwest MN between 03Z and 06Z. However
another short wave moves into zones just south of our forecast area
after midnight tonight. Speed shear is strong with this short wave,
averaging 40 knots really across the entire forecast area through
the overnight hours. However, directional shear is rather weak.
Therefore thoughts are that discrete cells may develop along the
wind shift and ahead of the drier air in our western zones, from
Huron and Mitchell westward late this afternoon, then morph into a
line of convection as it moves eastward along and east of the James
River valley. ML CAPES are extremely high denoting high instability,
in the range of 2000 to 4000 J/kg this evening, before decreasing
between 03Z and 06Z. Therefore golfball to isolated baseball sized
hail is possible in our western zones during the early evening, with
the threat transitioning to 60 to 70 mph winds between the I 29
corridor and the James River with quarter to walnut sized hail
during the mid evening hours. As it moves eastward into southwest MN
after mid evening and overnight, the primary threat is still the 60
to 70 mph wind potential. Further south in extreme northeast
Nebraska and northwest IA, this area will likely not receive any
discrete cells whatsoever, with the secondary short wave mentioned
above keeping that area rather stirred up all the way through 09Z.
But likewise, the severe weather threat is most prominent in the
evening hours. In fact, 0-3km bulk shear vectors bend to a west/
southwest direction in northwest IA during the mid and late evening
hours suggesting a bow echo, or at the least some bow segments. This
is not the case in the rest of our forecast area, as the 0-3km bulk
shear vectors have a decided south to southwest tilt to them,
suggesting that widespread strong wind is not likely. But the
stronger rotating updrafts in northwest IA could certainly carry
some 60-80mph winds in the mid and late evening, with brief possible
spin up tornadoes, which may be hard to tell the difference between
those and 80 mph winds at any rate.

Things will quiet down after 06Z rather rapidly as the short wave
currently in southwest WY exits. A surface wind shift will follow
suit providing a pleasant day on Wednesday with a dry westerly flow
of air and stable conditions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CDT Tue Jun 13 2017

Much more tranquil pattern expected in the extended with westerly
flow expected for the next several day as upper level low pressure
system works towards and eventually north of the Great Lakes. This
will result in dry conditions though temperatures will remain above
normal with 850 hpa temps remaining in the upper teens.

Surface low will track across the area Friday night creating the
chance for showers and storms mainly east of the James River Valley.
Limited amounts of Gulf moisture appear to work north ahead of this
system, thus limiting the amount of instability.

Fairly strong cold front is expected to work through the region on
Saturday afternoon leading to an additional chance of thunderstorms.
Cooler conditions are expected to reign Sunday through Tuesday with
dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jun 13 2017

The challenge today are strong thunderstorms. A disturbance will
be moving through this evening and overnight ahead of a surface
wind shift. Timing in the TAFs has been refined to a slightly
later arrival of TSRA for the TAF sites to reflect a degree of
capping which is in place through much of the afternoon hours. At
any given time during the TSRA threat time, some storms could be
severe with large hail and strong erratic winds. In addition,
conditions could be IFR in periods of heavy rainfall. This is
something for the aviation community to keep an eye on. Toward
daybreak Wednesday and into mid morning, indications are there
could be some temporary MVFR ceilings which is common after
rainfall and ahead of the wind shift.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Tue Jun 13 2017

IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-141000-
Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
numerous severe storms likely developing this afternoon and
evening along and east of the James River. The main risks are
large hail up to baseball size, and damaging winds to 70 mph.
Isolated tornadoes cannot be ruled out with some of these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 3 pm.

IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
scattered strong to severe storms likely developing late this
afternoon and evening. The main impact will be damaging winds to
70 mph, and large hail up to golf ball size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 6 pm.

SDZ050-052-057-058-063-064-141000-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the area this afternoon.
Isolated strong storms will be possible, producing large hail up
to quarter size, and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 13, 6:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             2 ESE PLANKINTON        43.71N 98.45W
06/13/2017  E1.00 INCH       AURORA             SD   PUBLIC

            ALSO 50 TO 60 MPH WINDS.

&&

TH
Local storm report, Jun 13, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             PICKSTOWN               43.07N 98.53W
06/13/2017  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&
Local storm report, Jun 13, 6:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             LAKE ANDES              43.16N 98.54W
06/13/2017  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

&&

TH
Local storm report, Jun 13, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             1 WNW MOUNT VERNON      43.72N 98.28W
06/13/2017  E0.75 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

TH
Local storm report, Jun 13, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          4 NNW MOUNT VERNON      43.76N 98.29W
06/13/2017                   DAVISON            SD   TRAINED SPOTTER

            VERY BRIEF TOUCHDOWN.

&&

TH
Local storm report, Jun 13, 6:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          2 S RAVINIA             43.11N 98.43W
06/13/2017                   CHARLES MIX        SD   STORM CHASER

            TORNADO ON THE GROUND FROM 4 SSE RAVINA TO
            WAGNER FROM 602 -605 PM.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:26 PM CDTSevere Thunderstorm WarningFSDGregory34 min
Jun 13, 3:46 PM CDTTornado Warning Tornado observedFSDCharles Mix, Gregory29 min
Jun 13, 3:56 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory34 min
Jun 13, 4:19 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory41 min
Jun 13, 4:25 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix35 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningFSDBrule33 min
Jun 13, 4:54 PM CDTTornado WarningFSDCharles Mix, Gregory36 min
Jun 13, 4:54 PM CDTTornado Warning Tornado observedFSDAurora, Brule36 min
Jun 13, 5:13 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory32 min
Jun 13, 5:16 PM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld, Sanborn44 min
Jun 13, 5:20 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas25 min
Jun 13, 5:35 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory25 min
Jun 13, 5:39 PM CDTTornado WarningFSDAurora, Davison, Douglas36 min
Jun 13, 5:40 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory35 min
Jun 13, 5:45 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas30 min
Jun 13, 5:51 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas24 min
Jun 13, 5:58 PM CDTTornado WarningFSDBeadle, Jerauld, Sanborn32 min
Jun 13, 6:05 PM CDTTornado WarningFSDCharles Mix, Douglas, Gregory25 min
Jun 13, 6:08 PM CDTTornado WarningFSDAurora, Davison, Sanborn37 min
Jun 13, 6:20 PM CDTTornado WarningFSDCharles Mix, Douglas, Gregory25 min
Jun 13, 6:25 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn50 min
Jun 13, 6:28 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson32 min
Jun 13, 6:31 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson44 min
Jun 13, 6:49 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson26 min
Jun 13, 6:56 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner34 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, Lake, McCook, Miner, Sanborn and 1 more31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.